Colorado, 2011

Flash Flood and Hail in Colorado, June 30, 2011

June 30, 2011 · NWS GJT · 14 events in 5 counties and zones

A vigorous Pacific trough moved across the region and produced strong thunderstorms and areas of heavy rainfall across western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough moved across the region and produced strong thunderstorms and areas of heavy rainfall across western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 4:09 AM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 30, 4:09 AM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
509 AM MDT THU JUN 30 2011

.SHORT TERM DISCUSSION...TODAY THROUGH FRIDAY NIGHT...

LATEST SATELLITE IMAGERY COMBINED WITH RUC ANALYSES SHOWED THE
PREVIOUSLY DISCUSSED PACIFIC LOW JUST NORTHEAST OF THE LAS VEGAS AREA
EARLY THIS MORNING. THUNDERSTORMS CONTINUED TO SWEEP NORTHEASTWARD
AHEAD OF THE SYSTEM IN A BROAD AREA OF DIVERGENCE AND DIFLUENCE OVER
EASTERN UTAH AND EXTREME WESTERN COLORADO. GFS AND ECMWF SEEMED
BETTER INITIALIZED AND BOTH SHOWED BETTER PLACEMENT OF THE LOW
CENTER AT 06Z. IN CONTRAST...THE NAM WAS AGAIN THE SLOWEST MODEL AND
HAD ALREADY FALLEN BEHIND REALITY BY 06Z. GFS40 WAS ONLY SLIGHTLY
FASTER THAN ECMWF SOLUTION THIS MORNING AND WAS THE FAVORED MODEL
IN THE SHORT TERM.

ACTIVE DAY IN STORE FOR THE REGION AS THE LOW LIFTS NORTHEASTWARD
ACROSS CENTRAL UTAH THIS MORNING THEN OVER WESTERN COLORADO DURING
THE AFTERNOON. AIRMASS HAS MOISTENED SIGNIFICANTLY OVER THE PAST 24
HOURS WITH PW VALUES RANGING FROM NEAR 0.50 TO 0.75 INCHES LIQUID
DUE IN PART TO SUBTROPICAL MOISTURE TAP IN PLACE FROM THE NORTHERN
MEXICAN PLATEAU. DYNAMIC FORCING SHOULD BE CONSIDERABLE TODAY AS
A COLD FRONT ASSOCIATED WITH THIS SYSTEM SWEEPS ACROSS EASTERN UTAH
THIS MORNING AND INTO WESTERN COLORADO DURING THE AFTERNOON.
MEANWHILE...MID AND UPPER LEVEL FORCING SHOULD BE CONSIDERABLE FOR
THIS TIME OF YEAR WITH THE PASSAGE OF THE UPPER LEVEL TROUGH. GIVEN
MOISTURE...LOW LEVEL CONVERGENCE AND UPPER LEVEL FORCING...BOOSTED
POPS OVER PREVIOUS FORECAST.

INCREASED INSTABILITY AND SHEAR ACROSS THE NORTH THIS AFTERNOON
COULD RESULT IN A FEW ORGANIZED CELLS WITH THE PRIMARY THREAT STRONG
WIND GUSTS. SPC HAS MADE MENTION OF THIS IN THEIR DAY 1 CONVECTIVE
DISCUSSION WHICH HAS A SMALL PORTION OF NORTHWEST COLORADO UNDER
SLIGHT RISK FOR SEVERE STORMS TODAY.

TROUGH AXIS MOVES EAST OF THE DIVIDE EARLY THIS EVENING. NVA ON THE
BACKSIDE OF THIS SYSTEM...COMBINED WITH DIURNAL COOLING WILL BRING
AND END TO SHOWERS ACROSS ALL BUT THE NORTHERN MOUNTAINS BY EARLY
EVENING. THEREAFTER...EXPECT CLEARING SKIES AND COOLER OVERNIGHT
LOWS.

FRIDAY AND FRIDAY NIGHT PROMISES NEAR NORMAL TEMPERATURES IN ZONAL
FLOW AND MOSTLY CLEAR SKIES. A FEW LATE AFTERNOON AND EARLY EVENING
STORMS ARE POSSIBLE OVER THE HIGHER PEAKS OF THE DIVIDE.

TEMPERATURES WILL BE CONSIDERABLY COOLER THIS AFTERNOON DUE TO
ADVECTION OF COLDER...INCREASED CLOUD COVER...AND THUNDERSTORM
ACTIVITY. COLDER OVERNIGHT LOWS ARE EXPECTED TONIGHT IN RESPONSE TO
CLEARING SKIES AND LIGHTER THAN NORMAL DRAINAGE WINDS. AS MENTIONED
PREVIOUSLY...TEMPERATURES MODERATE TO NEAR NORMAL FRIDAY AND FRIDAY
NIGHT.

.LONG TERM DISCUSSION...SATURDAY THROUGH WEDNESDAY...

LITTLE CHANGE TO THE LONG TERM FORECAST. HIGH PRESSURE WILL
STRENGTHEN OVER THE FOUR CORNERS DURING THE WEEKEND AND THEN REMAIN
ANCHORED THERE THROUGH MOST OF THE PERIOD. THE HIGH DOES BEGIN TO
GRADUALLY SHIFT WESTWARD LATE IN THE WORK WEEK. WITH TIME...MOISTURE
WILL SLOWLY CREEP UP FROM THE SOUTH INTO THE FORECAST AREA. ISOLATED
DIURNALLY ENHANCED CONVECTION WILL GENERALLY BE CONFINED TO THE
SOUTHEAST MOUNTAINS THROUGH THE HOLIDAY WEEKEND AT LEAST. A BETTER
SURGE WILL BEGIN ON MONDAY FROM THE BAJA REGION...AND THEN WILL
ROTATE THROUGH THE HIGH INTO THE EASTERN GREAT BASIN TOWARD MIDWEEK.
WITH TIME MOISTURE WILL INCREASE OVER OUR FORECAST AREA FOR A BETTER
CHANCE OF SHOWERS/THUNDERSTORMS MIDWEEK AND BEYOND.

ABOVE NORMAL TEMPERATURES LOOK TO REMAIN IN PLACE WITH READINGS NEAR
100 ACROSS THE DESERT VALLEYS TO THE LOW TO MID 70S IN THE MOUNTAIN
VALLEYS.

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE
REGION TODAY RESULTING IN STRONG OUTFLOW WINDS. FAST MOVING STORMS
WILL BE CAPABLE OF GENERATING WIND GUSTS OF 35 TO 45 MPH. STRONGER
CELLS WILL BE CAPABLE OF PRODUCING BRIEF MVFR VSBY IN MODERATE TO
HEAVY RAIN. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST THIS
AFTERNOON AS THE STORM SYSTEM PASSES OVERHEAD. SHOWERS AND
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING AND A RETURN
TO VFR CONDITIONS IS EXPECTED REGION WIDE FOR THE REMAINDER OF THE
NIGHT.

&&

.FIRE WEATHER...

AS THE UPPER LEVEL LOW CENTER EJECTS ACROSS THE NORTHWEST CORNER OF
COLORADO TODAY...STRONG WINDS WILL AGAIN DEVELOP OVER THE SOUTHWEST
CORNER OF COLORADO EARLY IN THE AFTERNOON. BY LATE AFTERNOON THE
WINDS WILL BECOME MORE WESTERLY AS THE TROUGH AXIS MOVES EAST OF THE
AREA. THIS WESTERLY FLOW WILL BRING DRIER AIR INTO THE FOUR CORNERS
WITH RELATIVE HUMIDITY LEVELS AGAIN DROPPING TO CRITICALLY LOW
VALUES. THE STRONG WINDS AND CONTINUED DRY CONDITIONS WILL COMBINE TO
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN SOUTHWEST BELOW 8000
FEET WHERE FUELS ARE CRITICALLY DRY.

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM THIS
EVENING. THE AREAS COVERED BY THIS WARNINGS ARE THE LOWER ELEVATIONS
OF FAR SOUTHWEST COLORADO...WHERE FUELS ARE CONSIDERED CRITICALLY
DRY.

&&

.HYDROLOGY...

HOT TEMPERATURES CONTINUE THE SNOWMELT RUNOFF FROM HIGH ELEVATION
SNOWPACK. THEREFORE RIVER LEVELS WILL REMAIN HIGH THIS WEEK. MANY
RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE.

SOME RIVER POINTS WILL INCREASE AGAIN THE END OF THE WEEK INCLUDING
THE GREEN AT JENSEN AND DUCHESNE AT RANDLETT. THE DUCHESNE RIVER MAY
SEE SOME THE HIGHEST PEAK OF THE SEASON.

WATERWAYS REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE
POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM MONDAY.
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.
   FROM MELTING SNOW
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.

IN WESTERN COLORADO...

   COLORADO RIVER...
...NEAR CAMEO UNTIL FURTHER NOTICE

...FLOOD ADVISORIES...

IN WESTERN COLORADO...

...EAGLE CO UNTIL TODAY...
...ROUTT CO UNTIL TODAY...
   COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.
   EAGLE RIVER...
...NEAR GYPSUM UNTIL FRIDAY AFTERNOON.
...NEAR DOTSERO INCLUDING GLENWOOD CANYON THROUGH FRIDAY.

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 530 PM SUNDAY.
   COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
       ZONE 207 BELOW 8000 FEET.
UT...NONE.

&&

SHORT TERM.....NL
LONG TERM......EH
AVIATION.......NL
FIRE WEATHER...JOE+EH
HYDROLOGY......AS
Hazardous weather outlook, Jun 30, 9:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MDT THU JUN 30 2011

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1000 AM MDT THU JUN 30 2011

...SEVERE THUNDERSTORM WATCH 576 IN EFFECT UNTIL 6 PM THIS EVENING
FOR EASTERN UTAH AND MUCH OF WESTERN COLORADO...
...RED FLAG IN EFFECT FOR THE VALLEYS OF SOUTHWEST COLORADO THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL CONTINUE THROUGH THIS
EVENING. STRONG...DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

ABOVE NORMAL TEMPERATURES DURING THE PREVIOUS FEW DAYS WILL KEEP
RIVERS RUNNING HIGH AND FAST THROUGH TONIGHT. NUMEROUS FLOOD
ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF NORTHWEST
COLORADO AND NORTHEAST UTAH.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY EVENING. HOT
AND DRY CONDITIONS RETURN SATURDAY THROUGH THE FIRST PART OF THE WEEK
WITH STORMS POSSIBLE OVER THE HIGHER TERRAIN AS MOISTURE WORKS ITS
WAY IN BY EARLY NEXT WEEK FROM THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

In the hours before

Special weather statement, Jun 30, 9:39 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MDT THU JUN 30 2011

COZ004-005-013-301730-
ELKHEAD AND PARK MOUNTAINS CO-FLATTOPS CO-UPPER YAMPA RIVER BASIN CO-
1039 AM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROUTT COUNTY UNTIL 1130
AM MDT...

AT 1033 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF OAK CREEK...OR 29 MILES
SOUTHEAST OF CRAIG...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEAMBOAT SPRINGS...
  MILNER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4064 10668 4054 10669 4050 10666 4045 10667
      4042 10665 4019 10701 4031 10722 4074 10680

MDA
Special weather statement, Jun 30, 9:39 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MDT THU JUN 30 2011

UTZ024-025-301730-
EASTERN UINTA BASIN UT-TAVAPUTS PLATEAU UT-
1039 AM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
1130 AM MDT...

AT 1033 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES EAST OF SUNNYSIDE...OR 41 MILES NORTH
OF GREEN RIVER...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL UINTAH COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

LAT...LON 4018 10962 4005 10934 3948 10982 3957 11003

AS
Special weather statement, Jun 30, 9:51 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 AM MDT THU JUN 30 2011

COZ009-011-301730-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-
1051 AM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DELTA AND EASTERN MESA
COUNTIES UNTIL 1130 AM MDT...

AT 1043 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR DELTA...OR 23 MILES NORTHWEST
OF MONTROSE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ORCHARD CITY...
  CEDAREDGE...
  COLLBRAN...
  CORY...
  ECKERT...
  GRAND MESA...
  PLATEAU CITY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

LAT...LON 3917 10757 3867 10806 3877 10825 3923 10797
      3924 10795 3925 10796 3932 10792

AS
Special weather statement, Jun 30, 10:17 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1117 AM MDT THU JUN 30 2011

COZ011-012-014-301745-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UPPER GUNNISON RIVER
VALLEY CO-WEST ELK AND SAWATCH MOUNTAINS CO-
1117 AM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GUNNISON...
SOUTHEASTERN DELTA AND NORTHEASTERN MONTROSE COUNTIES UNTIL 1145 AM
MDT...

AT 1113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF MONTROSE...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAWFORD...
  MAHER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3882 10765 3870 10744 3846 10781 3855 10795

MA
Special weather statement, Jun 30, 10:43 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1143 AM MDT THU JUN 30 2011

UTZ025-027-301815-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
1143 AM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL 1215
PM MDT...

AT 1137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF CASTLE VALLEY...MOVING NORTH
AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AREAS ALONG
INTERSTATE 70...44 MILES EAST OF GREEN RIVER UTAH...AND
MAINLY RURAL AREAS OF CENTRAL GRAND COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3932 10952 3936 10922 3880 10919 3879 10947

MA
Local storm report, Jun 30, 10:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1155 AM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND GST     BONANZA                 40.02N 109.17W
06/30/2011  E60 MPH          UINTAH             UT   TRAINED SPOTTER

            60 MPH WIND GUSTS WITH PEA SIZE HAIL.

&&

EVENT NUMBER GJT1100483

MALEKSA

The radar

The Grand Junction radar (KGJX), 169 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Moffat

When
June 30, 11:00 AM MST to 12:00 PM MST
Where
Moffat County, 9.81 mi WNW of Sunbeam to 11.99 mi NW of Sunbeam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.579, -108.363

Portions of Highway 318 were washed out by flash flood waters up to a foot deep across the road.

Thunderstorm Wind, Moffat

When
June 30, 11:09 AM MST to 11:14 AM MST
Where
Moffat County, 0.87 mi SW of Dinosaur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -109.010

Thunderstorm wind gusts to 60 mph and half inch sized hail were reported in Dinosaur.

Thunderstorm Wind, Mesa

When
June 30, 11:10 AM MST to 11:15 AM MST
Where
Mesa County, 4.72 mi NW of Mack
Measured
54 kt (62 mph) measured gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.270, -108.930

Severe thunderstorm outflow winds were reported to have moved a pole barn about 5 feet off of it's foundation at a residence located 5 miles northwest of Mack.

Thunderstorm Wind, Moffat

When
June 30, 11:22 AM MST to 11:27 AM MST
Where
Moffat County, 2.81 mi N of Dinosaur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -109.010

A severe thunderstorm with pea sized hail and winds estimated at 60 mph were reported at the Dinosaur National Monument area.

Thunderstorm Wind, Moffat

When
June 30, 11:30 AM MST to 11:35 AM MST
Where
Moffat County, Massadona
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.220, -108.620

Thunderstorm outflow winds estimated to 65 mph knocked out power for 2 to 3 hours in Massadona.

Hail, Garfield

When
June 30, 11:50 AM MST to 11:55 AM MST
Where
Garfield County, 0.21 mi ESE of Douglas Pass
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
39.599, -108.796

Hail to the size of nickles was reported at Douglas Pass radar site.

Thunderstorm Wind, Hinsdale

When
June 30, 12:25 PM MST to 12:30 PM MST
Where
Hinsdale County, Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -107.320

Thunderstorm winds gusts estimated up to 60 mph broke off tree limbs up to 3 inches in diameter at Lake City.

Hail, Mesa

When
June 30, 1:33 PM MST to 1:38 PM MST
Where
Mesa County, 0.69 mi N of Grand Jct
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.090, -108.550

Hail to the size of nickels were reported on the northern side of Grand Junction.

Hail, Mesa

When
June 30, 1:36 PM MST to 1:37 PM MST
Where
Mesa County, 1.19 mi NE of Durham
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.094, -108.587

Hail to the size of quarters was measured at a local television station.

Thunderstorm Wind, Eagle

When
June 30, 2:28 PM MST to 2:32 PM MST
Where
Eagle County, 2.23 mi ESE of Gypsum
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.640, -106.910

Severe outflow winds were reported at the Eagle County Airport as winds gusted up to 69 mph.

Thunderstorm Wind, Eagle

When
June 30, 2:30 PM MST to 2:35 PM MST
Where
Eagle County, 2.07 mi S of Gypsum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -106.950

Thunderstorm outflow winds of up to 60 mph were reported along with pea sized hail accumulating several inches deep.

Thunderstorm Wind, Eagle

When
June 30, 2:30 PM MST to 2:35 PM MST
Where
Eagle County, 0.69 mi S of Gypsum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.640, -106.950

Thunderstorm wind gust to 60 mph reported in the town of Gypsum.

Thunderstorm Wind, Eagle

When
June 30, 2:32 PM MST to 2:35 PM MST
Where
Eagle County, 13.53 mi SSE of (Ege)eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
39.470, -106.730

A large cottonwood tree was blown down at Sylvan Lake State Park by strong thunderstorm wind gusts.

Thunderstorm Wind, Eagle

When
June 30, 2:44 PM MST to 2:50 PM MST
Where
Eagle County, 2.07 mi N of Wolcott
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.730, -106.680

Wind gusts to 61 mph were reported near Wolcott with very heavy rainfall runoff occurring along with pea sized hail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331408, 331552, 331632, 331633, 331644, 331629, 331645, 331630, 331543, 331634, 331635, 331636, 331550, 331637.